Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 99, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 3, 2002, 5:10 PM EDT for Guilford County, North Carolina. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 2002, 5:10 PM EDT (21:10 UTC)
- Expired
- Jul 3, 2002, 5:30 PM EDT
- In force
- 20 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Guilford County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 5:20 PM EDT | Hail 1.75 | Stokesdale, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 032110 SVRRAH NCC081-032130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 509 PM EDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GUILFORD COUNTY IN NORTH CAROLINA * UNTIL 530 PM EDT * AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF STOKESDALE...OR ABOUT 5 MILES SOUTHEAST OF BELEWS CREEK. THE STORM WAS NEARLY STATIONARY. HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. $$ JWC/WSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:55 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 3, 2:55 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 255 PM EDT WED JUL 3 2002 LITTLE CHANGE. MODELS SEEM TO GENERATE RAIN MAXIMUMS WHENEVER THEY CLOSE OFF A SMALL SURFACE LOW AND THIS CHANGES FROM RUN TO RUN AND MODEL TO MODEL. DO NOT TRUST ANY FORECAST OF VORTICITY BEYOND ABOUT 24 HOURS WITH THIS UPPER LEVEL PATTERN. THIS LEAVES US WITH PERSISTENCE. ALTHOUGH THE AVIATION MODEL MAV GUIDANCE PRODUCES INCREASED POPS FOR RAIN FRIDAY AND FRIDAY NIGHT MOST LOCATIONS...BELIEVE THIS IS AS MUCH DUE TO RANDOM SURFACE LOW DEVELOPMENT AS ANYTHING. WILL KEEP POPS IN THE SMALL CHANCE RANGE. TEMPERATURES LITTLE CHANGED FROM TODAY THROUGH THE PERIOD. .RAH...NONE. RLH/RA
In the hours before
Special weather statement, Jul 3, 4:55 PM EDT, 15 minutes before
NCZ007>010-021>026-038>041-073>077-083>086-088-040100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 455 PM EDT WED JUL 3 2002 ...SCATTERED STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS EVENING ACROSS MUCH OF CENTRAL NORTH CAROLINA... SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF CENTRAL NORTH CAROLINA THIS EVENING. MOST OF THE STORMS WILL OCCUR WEST OF I 95...OVER THE PIEDMONT COUNTIES AND THE WESTERN SANDHILLS. THESE STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...TORRENTIAL DOWNPOURS...WIND GUSTS NEAR 40 MPH AND SOME HAIL. THE MAIN SEVERE WEATHER THREAT FROM THE STORMS WILL BE HAIL POSSIBLY AS LARGE AS QUARTERS...AND ISOLATED WIND GUSTS NEAR 60 MPH. THE STRONGER STORMS WILL ALSO PRODUCE NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING STRIKES. FOR YOUR PROTECTION...MOVE INDOORS IMMEDIATELY AT THE FIRST SIGN OF THREATENING WEATHER SUCH AS DARKENING SKIES OR A DISTANT RUMBLE OF THUNDER. ONCE INDOORS...REFRAIN FROM USING ELECTRICAL APPLIANCES AND STAY AWAY FROM WINDOWS. USE THE TELEPHONE ONLY IF IT IS AN EMERGENCY. IT APPEARS THAT THE STORMS WILL BEGIN TO DIMINISH IN COVERAGE AND INTENSITY AFTER 10 PM EDT. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 11:12 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 33 min |
| Jul 2, 11:54 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore | 36 min |
| Jul 3, 3:52 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 23 min |
| Jul 3, 3:58 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 32 min |
| Jul 3, 4:39 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.